Thunderstorm Wind, Macon
- When
- August 3, 2:59 PM CST to 3:04 PM CST
- Where
- Macon County, 0.21 mi E of (Dec)decatur Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.830, -88.866
A line of thunderstorms developed near I-55 along an outflow boundary during early afternoon and progressed east-southeast towards I-70 by early evening. The storms produced scattered wind damage, and a 61 mph gust was measured at the Decatur Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of thunderstorms developed near I-55 along an outflow boundary during early afternoon and progressed east-southeast towards I-70 by early evening. The storms produced scattered wind damage, and a 61 mph gust was measured at the Decatur Airport. Heavy rain led to a few instances of flash flooding near the I-70 corridor during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 1:52 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 252 PM CDT Wed Aug 3 2022 .SYNOPSIS... Issued at 245 PM CDT Wed Aug 3 2022 A couple rounds of strong to severe storms are expected this evening and tonight as a frontal boundary approaches central Illinois. The front will stall over the region to close out the week. While much of Thursday and Friday will be dry, a few spotty showers and storms will be possible each day. Temperatures will top out in the mid 80s Thursday and upper 80s Friday. Temps in the 90s return for this weekend along with heat indices of 100 to 105 degrees. && .SHORT TERM...(This evening through Thursday) ISSUED AT 245 PM CDT Wed Aug 3 2022 A couple rounds of strong to severe storms and potential for heavy rain resulting in flash flooding round out the primary concerns in the near term. This afternoon, a cold front stretches from northern WI southwest across central IA and into KS. Storms have redeveloped in response to an MCV/outflow boundary emanating from IA within an unstable prefrontal air mass characterized by moderately strong instability with MLCAPE values in excess of 3500 J/kg and weak but increasing shear values. Storms may initially pose a pulse severe threat with lack of stronger deep layer shear limiting storm organization. Deep layer shear values are progged to increase to around 25-30 kt late this afternoon into the evening in response to an increase in wind speeds aloft as the upper jet digs into portions of the Great Lakes region. A second line of storms is expected to develop over portions of central Illinois late this afternoon and evening as H5 trough digs into the Great Lakes and Mid Mississippi Valley. The severe threat appears most notable with this second wave with better deep layer shear in place. In addition, any outflow boundaries from round one of storms laying out east to west may serve as the focus for a narrow but enhanced severe threat for any storms riding along the boundary. A low but non-zero tornado threat may materialize if this scenario pans out, but modest deep layer shear values today will keep the overall tornado threat in check. This evening, expect a modest uptick in mid level southwest flow, especially over MO, which will continue to feed high theta-e air into ongoing storms. Corfidi vectors will remain light and become oriented out of the N/NNE this evening as the low level jet develops increasing the threat for back-building thunderstorms and heavy rainfall. 12Z HREF has trended wetter in terms of QPF this evening and overnight with LPMM showing a broadening footprint of QPF values in excess of 2 inches and some pockets now in excess of 5 inches of rainfall. Mean QPF from the HREF shows a broad swath of 0.5 to 1.5 inches between the Illinois River and I-57 corridor with some pockets over 1.5 to 2.0 inches. 3-hour flash flood guidance generally falls between 2.0 and 3.0 inches except for areas near and south of I-70 where only 1.0-1.5 inches of rain is needed for flash flooding. A Flash Flood Watch has been issued for portions of central Illinois, roughly I-55 to I-57 but also including Morgan and Scott counties. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 245 PM CDT Wed Aug 3 2022 Frontal boundary will be stalled over the southern half of Illinois Friday and will serve as the primary focus for storm development Friday afternoon as conditions become unstable and weakly capped. There remains some uncertainty on the placement of the front and PoPs reflect this with the highest values across the south half of the state but favoring dry north of I-72 where mid level height rises begin to build across the region. By Saturday, there is higher confidence that the front will settle to out south while upper ridge builds back across portions of the mid Mississippi River Valley. Mid level southwest flow will overspread the region allowing heat to build back into the forecast. Temperatures will reach into the upper 80s to 90s across central Illinois while dew points continue to run in the 70s. This pattern continues into the day Sunday. Heat Index values will peak in the 100-105 degree range each day this weekend. For the first half of next week, upper ridge is expected to shift to our east while a flat trough moves into portions of the Great Lakes. A trailing attendant cold front will settle over portions of central Illinois Monday. The front will slowly settle south to the Ohio River Valley Tuesday or Wednesday with daily chances for showers and storms near the front. Behind the front, temperatures will moderate closer to normal or fall slightly below normal while precip chances diminish. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1222 PM CDT Wed Aug 3 2022 A cold front will approach the region tonight and tomorrow. Breezy SW winds and VFR conditions will occur during the first half of today, but a couple lines of storms will develop ahead of the front this afternoon and move across central Illinois the remainder of the afternoon and evening. Some of these storms could be strong or severe. Winds will drop off behind the line of storms overnight, but should generally have a prevailing SW direction. Patchy fog is possible tonight, especially near the Illinois River. Winds will turn N/NE Thursday afternoon behind the front, but after the current TAF valid period. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ029>031-036>038- 040>057-061>063-066>068-071>073. Flood Watch through Thursday morning for ILZ038-042>044-048>054- 061. && SYNOPSIS...Deubelbeiss SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Wed Aug 3 2022 ILZ027>031-036-037-040-041-047-042015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass- 305 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible this evening and overnight. The risk for severe storms appears low at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat and humidity will build back across the region this weekend. Heat Index values are expected to top out around 100 degrees Saturday and Sunday. Additional thunderstorms are possible Sunday afternoon through Sunday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>046-048>057-061>063-066-067-071-042015- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Clay- 305 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A couple rounds of storms are possible this afternoon through tonight. Some of these storms could be severe with damaging winds, hail, and heavy rain being the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat and humidity will build back across the region this weekend. Heat Index values are expected to top out around 100 to 105 degrees Saturday and Sunday. Additional thunderstorms are possible Thursday into Thursday evening, as well as Sunday afternoon through Sunday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. ILZ068-072-073-042015- Crawford-Richland-Lawrence- 305 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Thunderstorms are possible this evening and tonight. Some of these storms could produce locally heavy rain but the overall threat for severe storms is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat and humidity will build back across the region this weekend. Heat Index values are expected to top out around 100 to 105 degrees Saturday and Sunday. Additional thunderstorms are possible Thursday into Thursday evening, as well as Sunday afternoon through Sunday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
The Lincoln radar (KILX), 54 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
5 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.
A tree and power line were blown down near the Decatur Airport.
A power line was blown down on West Main Street.
There was flowing water four to five inches deep on Charleston Avenue near 21st Street.
Tree limbs and power lines were blown down across town.
A tree was blown over and knocked down a few power poles on Kinmundy Road.
Several roads in town were covered in 6 inches of water.
Several streets were closed in town due to flash flooding.
Several streets were flooded in Metcalf.
River or creek overflowing, cropland and yards flooded. Report from mPING.
There was flash flooding along IL-121 southeast of Mt. Zion. Water was flowing across cropland and numerous yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052023, 1052019, 1052020, 1052242, 1052021, 1052022, 1052243, 1052014, 1052244, 1052018, 1052245.